Alert archive / Virginia / Tornado Warnings in 2005

Tornado Warning 7, NWS Baltimore/Washington

August 30, 2005Culpeper County, Rappahannock County, Virginia

NWS Baltimore/Washington issued this tornado warning at Aug 30, 2005, 7:08 PM EDT for Culpeper County, Rappahannock County, Virginia. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2005, 7:08 PM EDT (23:08 UTC)
Expired
Aug 30, 2005, 8:03 PM EDT
In force
55 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Culpeper County, VA, Rappahannock County, VA

The radar

The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:30 PM EDTTORNADO4 Nnw Cordova, VATHE NATIONAL WEATHER SERVICE SURVEYED WIND DAMAGE IN WESTERN CULPEPER COUNTY JUST WEST OF EGGBORNSVILLE. MAINLY SCATTERED F0 TREE DAMAGE...A FEW TOPPED AND BLOWN OVER SMALL TREES...WAS FOUND ON ROUTES 628 AND 646 WEST OF EGGBORNSVILLE. THE TORNADO LIFTED 4.5 M
Aug 30, 7:35 PM EDTTORNADOViewtown, VAA SMALL TORNADO TOUCHED DOWN INITIALLY NEAR ROUTES 640 AND 642 IN VIEWPOINT WHERE METAL ROOFING WAS PEELED OFF A FARM OUTBUILDING AND A FEW SMALL TREES WERE KNOCKED DOWN. THE TORNADO CROSSED ROUTE 211 2 MILES WEST OF AMISSVILLE BEFORE LIFTING NEAR JEFFERSON MO
Aug 30, 7:36 PM EDTTSTM WND DMGReva, VATREES DOWN ON REVA RD
Aug 30, 7:50 PM EDTTSTM WND DMG5 Nnw Culpeper, VATREES DOWN AT OLD STILLHOUSE RD AND EGGBORNVILLE RD. POSSIBLE FUNNEL CLOUD SIGHTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 6:35 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 302307
TORLWX
VAC047-157-310000-
/O.NEW.KLWX.TO.W.0007.050830T2308Z-050831T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT TUE AUG 30 2005

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CULPEPER COUNTY IN NORTHERN VIRGINIA
  RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA

* UNTIL 800 PM EDT

* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED A
  DEVELOPING TORNADO 4 MILES SOUTHWEST OF REVA...MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRIFFINSBURG...
  NORMAN...
  CARDOVA...
  MONUMENT MILLS...
  RIXEYVILLE...

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY
MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND
NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA.

LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803

$$
4 follow-up statements
000 
WWUS51 KLWX 302324
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
723 PM EDT TUE AUG 30 2005

VAC047-157-310000-
/O.CON.KLWX.TO.W.0007.000000T0000Z-050831T0000Z/
CULPEPER VA-RAPPAHANNOCK VA-
723 PM EDT TUE AUG 30 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
RAPPAHANNOCK AND CULPEPER COUNTIES...

AT 720 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED 
NEAR GRIFFINSBURG...OR ABOUT 2 MILES EAST OF BOSTON...MOVING 
NORTHEAST AT 25 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE REGION OF 
WEST CENTRAL AND NORTHERN VIRGINIA.

LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803

$$
SMZ
000 
WWUS51 KLWX 302334
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
731 PM EDT TUE AUG 30 2005

VAC047-157-310000-
/O.CON.KLWX.TO.W.0007.000000T0000Z-050831T0000Z/
CULPEPER VA-RAPPAHANNOCK VA-
731 PM EDT TUE AUG 30 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
RAPPAHANNOCK AND CULPEPER COUNTIES...

AT 725 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION...INDICATIVE OF A 
TORNADO...LOCATED ABOUT 3 MILES NORTHWEST OF CARDOVA...MOVING 
NORTHEAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO INCLUDE...
ESTES AND VIEWTOWN

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WEST 
CENTRAL...NORTHERN AND NORTHWESTERN VIRGINIA.

LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803

$$
SMZ
000 
WWUS51 KLWX 302350
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
748 PM EDT TUE AUG 30 2005

VAC047-157-310000-
/O.CON.KLWX.TO.W.0007.000000T0000Z-050831T0000Z/
CULPEPER VA-RAPPAHANNOCK VA-
748 PM EDT TUE AUG 30 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
RAPPAHANNOCK AND CULPEPER COUNTIES...

AT 747 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION...INDICATIVE OF A 
TORNADO...LOCATED NEAR AMISSVILLE IN RAPPAHANNOCK COUNTY...MOVING 
NORTHEAST AT 25 MPH. AT 745 PM AN UNCONFIRMED REPORT OF A FUNNEL 
CLOUD NEAR SLATE MILLS ROAD WAS REPORTED IN THE EASTERN PART OF 
RAPPAHANNOCK COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WEST 
CENTRAL AND NORTHERN VIRGINIA.

LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803

$$
SMZ
000 
WWUS51 KLWX 310003
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
802 PM EDT TUE AUG 30 2005

VAC047-157-310012-
/O.EXP.KLWX.TO.W.0007.000000T0000Z-050831T0000Z/
CULPEPER VA-RAPPAHANNOCK VA-
802 PM EDT TUE AUG 30 2005

...THE TORNADO WARNING FOR RAPPAHANNOCK AND CULPEPER COUNTIES EXPIRES
AT 800 PM EDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF RAPPAHNNOCK AND CULPEPER 
COUNTIES AND INTO FAUQUIER COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF 
NORTHERN VIRGINIA.

LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 30, 2:40 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 30, 2:40 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT MON AUG 30 2005

.SHORT TERM (TNGT/WED)...

MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR
THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D.
AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS
LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP
STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF
OF THE CWA SPIN IS MINIMAL.

WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR
THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4
ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS.

CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND.

WOODY

&&

.LONG TERM (WED NIGHT-TUE)

EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT
TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE
NEXT SEVEN DAYS.

ROSA

&&
AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN
HVY RA WHERE TSTMS DVLP OVER AIRPORTS.

&&
MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT
AND CHANNELING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS TNGT TIL LATE WED NGT.

&&
Hazardous weather outlook, Aug 30, 11:44 AM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT TUE AUG 30 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-311545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1144 AM EDT TUE AUG 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT
...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A
THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS
THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND
WEST OF THE BLUE RIDGE MOUNTAINS.

IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY
CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING.
A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES
THROUGH THE REGION.

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON
WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 30, 6:41 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
641 PM EDT TUE AUG 30 2005

DCZ001-MDZ004-009-013-016>018-VAZ021-025>031-
036>042-050>057-310400-
DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY-
PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-
CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE-
LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-
ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN-
641 PM EDT TUE AUG 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...

THE DISTRICT OF COLUMBIA

IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES

IN CENTRAL MARYLAND

MONTGOMERY... PRINCE GEORGES...

IN NORTH CENTRAL MARYLAND

FREDERICK...

IN SOUTHERN MARYLAND

CALVERT... CHARLES... ST. MARYS...

IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES

IN CENTRAL VIRGINIA

ALBEMARLE... GREENE... KING GEORGE...
NELSON... ORANGE... SPOTSYLVANIA...

IN NORTHERN VIRGINIA

ARLINGTON... CULPEPER... FAIRFAX...
FAUQUIER... LOUDOUN... PRINCE WILLIAM...
STAFFORD...

IN NORTHWEST VIRGINIA

CLARKE... FREDERICK... MADISON...
PAGE... RAPPAHANNOCK... SHENANDOAH...
WARREN...

IN WESTERN VIRGINIA

AUGUSTA... HIGHLAND... ROCKINGHAM...

IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES

IN CENTRAL VIRGINIA

CHARLOTTESVILLE... CITY OF FREDERICKSBURG...

IN NORTHERN VIRGINIA

CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH
CITY OF MANASSAS... CITY OF MANASSAS PARK...

IN NORTHWEST VIRGINIA

CITY OF HARRISONBURG. CITY OF WINCHESTER...

IN WESTERN VIRGINIA

CITY OF STAUNTON... CITY OF WAYNESBORO...

-310400-

641 PM EDT TUE AUG 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN
EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD...
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA...
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD...
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD...
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:11 PM EDTSevere Thunderstorm WarningLWXGreene, Madison49 min
Aug 30, 6:37 PM EDTTornado WarningLWXMadison23 min
Aug 30, 6:46 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville44 min
Aug 30, 6:59 PM EDTTornado WarningLWXMadison22 min
Aug 30, 7:28 PM EDTTornado WarningLWXGreene38 min
Aug 30, 7:51 PM EDTTornado WarningLWXFauquier55 min

Nearby

Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.